Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 55, NWS San Angelo, TX

June 21, 1997Kimble County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 21, 1997, 9:08 PM CDT for Kimble County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1997, 9:08 PM CDT (02:08 UTC)
Expired
Jun 22, 1997, 1:00 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Kimble County, TX

The radar

The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2985 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
3.2
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 220208
FFWSJT
TXC267-220600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
908 PM CDT SAT JUN 21 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 100 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL TEXAS

   ...EASTERN KIMBLE COUNTY

AT 850 PM SAN ANGELO RADAR INDICATED STRONG THUNDERSTORMS OVER
SEGOVIA...SOUTHEAST OF JUNCTION ALONG INTERSTATE 10. RADAR HAS
ESTIMATED AN ADDITIONAL 3/4 INCH OF RAINFALL IN THIS AREA SINCE 8
PM... AND UP TO 6 INCHES OF TOTAL RAINFALL TODAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP NORTH AND
NORTHWEST OF JUNCTION THIS EVENING...THEN MOVE SLOWLY SOUTHEAST OVER
ALREADY SATURATED GROUND. THE ADDITIONAL RAINFALL WILL LIKELY PRODUCE
FLASH FLOODING.

THE KIMBLE COUNTY SHERIFF OFFICE HAS REPORTED FARM TO MARKET ROADS
2169...479...AND 385 CLOSED DUE TO WATER. THESE ROADS ARE ALL IN
EASTERN KIMBLE COUNTY...EAST AND SOUTHEAST OF JUNCTION.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJzECT TO
FLOODING WHEN WATER BEGINS RISING.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 8:49 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 21, 8:49 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
849 PM CDT SAT JUN 21 1997

KSJT NEXRAD AND GOES-8 INDICATE THE CENTER OF AN UPPER LEVEL LOW IN
EASTERN MASON/WESTERN LLANO COUNTIES...WITH HEAVIEST RAIN TO THE
SOUTH AND EAST OF THE LOW. MID LEVEL COOLING BEHIND THE LOW HAS
RESULTED IN SCATTERED THUNDERSTORMS OVER THE NORTHWEST HILL COUNTRY.
12Z NGM/ETA FORECAST THIS LOW TO REMAIN NEARLY STATIONARY
OVERNIGHT...POSSIBLY DRIFTING SLIGHTLY NORTHWEST. 21Z RUC DEVELOPS A
850 MB SOUTHERLY LOW LEVEL JET OVER SOUTH TEXAS BY 06Z...ADVECTING
14C 850 DEWPOINTS INTO WEST CENTRAL TEXAS.

GIVEN COLD ADVECTION ALOFT AND STRENGTHENING LOW LEVEL WARM ADVECTION
OVERNIGHT...CURRENT POPS/FLASH FLOOD WATCHES FOR PORTIONS OF THE SJT
COUNTY WARNING AREA LOOK ON TRACK.

CURRENT TEMPERATURE FORECAST IN GOOD SHAPE...GIVEN CURRENT DEWPOINTS
AND OVERNIGHT LOW LEVEL WARM ADVECTION.

14

In the hours before

Local storm report, Jun 21, 8:17 PM CDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
817 PM CDT SAT JUN 21 1997

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    12 W COLORADO CITY        TX   1.25 INCH HAIL
06/20/97   MITCHELL                       DAMAGED VEHICLES ON I-20
Local storm report, Jun 21, 8:19 PM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
817 PM CDT SAT JUN 21 1997

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    12 W COLORADO CITY        TX   1.25 INCH HAIL
06/20/97   MITCHELL                       DAMAGED VEHICLES ON I-20

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:47 AM CDTFlash Flood WarningSJTKimble6 hr
Jun 22, 2:27 AM CDTFlash Flood WarningSJTMason, Menard5 hr
Jun 22, 2:27 AM CDTFlash Flood WarningSJTSutton5 hr
Jun 22, 4:24 AM CDTFlash Flood WarningSJTKimble, Mason12 hr
Jun 22, 7:44 AM CDTFlash Flood WarningSJTKimble5 hr
Jun 22, 12:43 PM CDTFlash Flood WarningSJTKimble6 hr
Jun 22, 3:24 PM CDTFlash Flood WarningSJTMason6 hr
Jun 22, 5:54 PM CDTFlash Flood WarningSJTMenard5 hr
Jun 22, 6:29 PM CDTFlash Flood WarningSJTKimble7 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.